Integrability and linear stability of nonlinear waves

Antonio Degasperis, Sara Lombardo*, Matteo Sommacal

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

12 Citations (Scopus)
4 Downloads (Pure)


It is well known that the linear stability of solutions of 1+1 partial differential equations which are integrable can be very efficiently investigated by means of spectral methods.

We present here a direct construction of the eigenmodes of the linearized equation which makes use only of the associated Lax pair with no reference to spectral data and boundary conditions. This local construction is given in the general NxN matrix scheme so as to be applicable to a large class of integrable equations, including the multicomponent nonlinear Schroedinger system and the multi-wave resonant interaction system.

The analytical and numerical computations involved in this general approach are detailed as an example for N=3 for the particular system of two coupled nonlinear Schroedinger equations in the defocusing, focusing and mixed regimes. The instabilities of the continuous wave solutions are fully discussed in the entire parameter space of their amplitudes and wave numbers. By defining and computing the spectrum in the complex plane of the spectral variable, the eigenfrequencies are explicitly expressed. According to their topological properties, the complete classification of these spectra in the parameter space is presented and graphically displayed. The continuous wave solutions are linearly unstable for a generic choice of the coupling constants.
Original languageEnglish
Pages (from-to)1251-1291
Number of pages41
JournalJournal of Nonlinear Science
Issue number4
Early online date15 Mar 2018
Publication statusPublished - Aug 2018


Dive into the research topics of 'Integrability and linear stability of nonlinear waves'. Together they form a unique fingerprint.

Cite this